The use of over the counter drugs (MVL) is incredibly common. According to him Pharmacy Timesalmost nine out of ten adults, in the US alone, take over-the-counter drugs on a regular basis, which adds up to 260 million users.
And over-the-counter medications are so readily available and accessible that it can be hard to remember that they carry both benefits and risks. Prescription or not, they are still medicines and must be used with care.
Obesity and Related Medical Risks
Overuse is just one of the risks associated with over-the-counter medications: Even taking the recommended dose of a common medication like acetaminophen can cause adverse effects or interact with medications you’re already taking.
Y over the counter medications they may even interact with other over-the-counter medications. Also, when people self-medicate with these medications, they may miss the root cause of their discomfort, which can be severe.
That’s why pharmacists recommend caution when taking certain MVLs. Read on for the five most common of them.
While laxatives are considered safe to treat occasional constipation, this over-the-counter medication can cause problems in more ways than one. “If they are taken incorrectly for longer than the prescribed treatment period, [los laxantes] they can lead to complications, such as weight loss and possible damage to structures in the intestines responsible for digestion and nutrient absorption,” says Kashmira Govind, PharmD, a pharmacist at the Farr Institute.
Laxatives can also interact with other medications, the Mayo Clinic warns, and can be dangerous “if constipation is caused by a serious condition, such as appendicitis or intestinal obstruction.”
You may not mind taking a Tylenol (a popular brand of acetaminophen) to relieve pain or bring down a fever. But just because it’s a well-known and commonly used over-the-counter drug doesn’t mean you shouldn’t be careful.
«If you take [paracetamol] frequently and with alcohol, it could cause liver damage,” says Govind. According to Harvard Health, this is because “the body breaks down most of the paracetamol in a normal dose and eliminates it in the urine. But some of the drug becomes a byproduct that is toxic to the liver.” When taken in excess at one time or over a period of time, they explain, it can add up to a toxic load that your body can’t handle.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are another class of pain relievers and fever reducers that can have dangerous effects when taken too often.
“Non-aspirin NSAIDs may increase the chance of having a heart attack or stroke,” warns the Cleveland Clinic. “This risk may be higher if you have heart disease or risk factors (eg, smoking, high blood pressure, high cholesterol, diabetes) for heart disease.” The site adds that the risk “may occur early in treatment and may increase with prolonged use.”
Aspirin has long been known not just as a way to treat pain and fever, but as a potential tool to manage cardiovascular problems. But the Food and Drug Administration (FDA) warns: “Every prescription and over-the-counter drug has benefits and risks, even a drug as common and familiar as aspirin. Aspirin use can cause serious side effects, including stomach bleeding, bleeding in the brain, and kidney failure.”
“We have since learned that in an era where we better control hypertension and high cholesterol for primary prevention, aspirin may be only minimally beneficial with increased bleeding risk, especially for older adults,” said Boback Ziaeian, MD, PhD to UCLA Health, though the site adds that “this new advice applies only to primary prevention in people without known cardiovascular disease.”
Because they’re so easy to access, many people don’t realize that taking dietary supplements can be dangerous. But according to a study published by the New England Journal of Medicine“An estimated 23,000 emergency department visits in the US each year are attributed to adverse events related to dietary supplements.”
“Dietary supplements can often interact with prescription medications you may be taking,” Govind warns. “For example, St. John’s wort is commonly sold as a ‘natural’ remedy for many conditions such as depression, menopausal symptoms, etc., but it does interact with medications such as oral contraceptives, antidepressants, etc.”
If you have questions or concerns about the over-the-counter medications you use, please consult your primary care provider.